Drought, Vilas
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Another month of dry weather across northern Wisconsin resulted in the continuation of severe drought (D2) conditions in the extreme western parts of Oneida County and Vilas County. 39 inches below normal.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Another month of dry weather across northern Wisconsin resulted in the continuation of severe drought (D2) conditions in the extreme western parts of Oneida County and Vilas County. June rainfall at Rhinelander (Oneida Co.) was 2.39 inches below normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 31, 2:51 PM CST, 9 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 351 PM CDT SUN MAY 31 2009 .SHORT TERM...TONIGHT AND MONDAY. PRECIPITATION TREND IS THE MAIN CONCERN IN THE SHORT TERM. THE PREVIOUS FORECAST SEEMED TO BE DOING PRETTY WELL SO ADJUSTMENTS WERE ONLY MINOR...WHEN THEY WERE MADE. HIGH PRESSURE THAT WAS OVER WISCONSIN DURING THE NIGHT HAD MOVED TO LAKE MICHIGAN BY 20Z. AND LOW PRESSURE OVER THE PLAINS WAS ABOUT TO ENTER WESTERN MINNESOTA LATE THIS AFTERNOON. AN AREA OF RAIN WAS SHOWING UP ON THE RADAR MOSAIC ALONG AND NEAR THE WISCONSIN BORDER WITH UPPER MICHIGAN. THIS APPEARED TO LINE UP WELL WITH AN AREA OF FRONTOGENESIS IN THE 700MB-600MB LAYER INDICATED ON LOCAL MESOANALYSIS GRAPHICS. THUNDER DEVELOPED IN NORTHERN MINNESOTA AND STARTED TO MOVE INTO NORTHWEST WISCONSIN LATE THIS AFTERNOON. MODELS HAD UPPER DIVERGENCE ASSOCIATED WITH THE 300MB JET ALONG WITH STRONG WARM ADVECTION AT 850MB. THE APPROACHING SURFACE SYSTEM AND SOME SHORT WAVE ENERGY SHOULD ACT TO KEEP THE RAIN GOING AT LEAST THROUGH TONIGHT. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. TIMING A COUPLE OF POSSIBLE PCPN EVENTS AND TEMPERATURE FORECASTS IN A COOL PATTERN WITH FROST POTENTIAL THE MAIN CHALLENGE. ADVERTISED SURFACE WAVE TRACKING ALONG A BOUNDARY SOUTH OF THE AREA FROM MONDAY NIGHT INTO TUESDAY STILL PROGGED...HOWEVER MODELS HAVE TRENDED SLIGHTLY SOUTH WITH THE NORTHERN EXTENT OF THE PCPN REGION. WILL CONTINUE WITH THE FAR SRN TIER FOR THE CHC POPS ON TUESDAY BUT WILL REMOVE THE MONDAY NIGHT PORTION DUE TO DELAYED MODEL TIMING. THE 12Z ECMWF CONTINUES TO BRUSH THE SRN TIER OF COUNTIES ON TUESDAY. CONSIDERED CHC POPS IN THE AFTERNOON FOR TUESDAY ACROSS THE NORTH. WEAK FROPA WITH HEIGHT FALLS WITH A SHORT WAVE PASSING OVER THE NRN GREAT LAKES REGION ALSO TRENDING SOUTH BUT INSTABILITY PROGS INDICATE RELATIVELY STABLE AIR WITH SURFACE DEWPOINTS ONLY AROUND 40. MAY BE A PASSING LIGHT SHOWER WITH THE FROPA IN THE DRIER AIR MASS BUT A BIT TOO ISOLD TO MENTION IN THE FCST AT THIS TIME. COOL DRY HIGH PRESSURE SETTLES OVER THE AREA THROUGH MID WEEK. FORECAST TEMPS INDICATE FROST POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY NIGHT OVER THE NORTH. WILL ADD PATCHY FROST FOR NOW FOR THE FIRST TWO NIGHTS AND LATER SHIFTS CAN DETERMINE COVERAGE FOR ANY HEADLINES. TUESDAY NIGHT MAY HAVE THE BEST POTENITAL FOR HEADLINES. MDM RANGE MODELS REMAINING CONSISTENT WITH ANOTHER COLD FRONT WITH REINFORCING COOL AIR TO DROP OVER THE STATE FROM THURSDAY NIGHT INTO FRIDAY AND WILL CONTINUE PCPN MENTION GOING WITH THIS FEATURE. WILL SHORTEN THE EVENT TIME DUE TO THESE NORTHWEST FLOWS TEND TO DRIVE THESE SYSTEMS THROUGH QUICKLY FOLLOWED WITH A DRIER AIR MASS. MDM RANGE MODELS CONTINUE TO DROP A SERIES OF COOL AIR MASSES TOWARD THE END OF THE WEEK. LATEST ECMWF POURS A VERY COOL AIR MASS WITH H8 TEMPS AS COLD AS -2 INTO MUCH OF THE FCST AREA FOR FRIDAY...WHILE THE LATEST GFS NOT AS STRONG WITH THE CAA AND DELAYS INTO SATURDAY. NEVERTHELESS THE POTENTIAL FOR FROST/FREEZE HEADLINES WILL LINGER INTO THE WEEKEND. DID NOT WANT TO GET TO CARRIED AWAY WITH LOWERING MAX TEMPS...JUNE SUN SHOULD GET TEMPS BACK UP TO THE 60S...HOWEVER IF MORE CLOUDS ANTICIPATED...MAX TEMPS MAY BE A TAD TOO HIGH. TEMPS BLEND WELL WITH AREA OFFICE AT THIS TIME. MODEL SOLUTION DIFFERENCES WITH RETURN FLOW AND PCPN POTENTIAL FOR LATER IN THE WEEKEND...SO WILL GO WITH A COMPROMISE FOR NOW BUT APPEARS NOT A SIGNIFICANT SYSTEM TO AFFECT THE AREA. && .AVIATION...CEILINGS AREA LIKELY TO DECREASE INTO THE MVFR CATEGORY THIS EVENING AS SHOWERS AND SOME THUNDERSTORMS SPREAD ACROSS THE AREA. THE NORTHERN PART OF THE FORECAST AREA WILL SEE DETERIORATING CONDITIONS DURING THE EARLY EVENING BUT THE REST OF THE AREA SHOULD REMAIN VFR THROUGH AT LEAST MIDNIGHT. SOME IFR CONDITIONS IN LOW CEILINGS AND FOG ARE POSSIBLE DURING THE MORNING. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MG/TDH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 427 AM CDT SUN MAY 31 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 427 AM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA TONIGHT. A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...ESPECIALLY IN CENTRAL WISCONSIN...BUT SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE FOX VALLEY AND LAKESHORE AREAS MONDAY MORNING...BUT SEVERE WEATHER IS NOT ANTICIPATED. THERE IS A CHANCE OF MORE THUNDERSTORMS FROM THURSDAY NIGHT INTO SATURDAY...BUT SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. LMZ521-522-541>543-011200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 427 AM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...BUT SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON MONDAY MORNING...BUT SEVERE WEATHER IS NOT ANTICIPATED. THERE IS A CHANCE OF MORE THUNDERSTORMS FROM THURSDAY NIGHT INTO SATURDAY...BUT SEVERE WEATHER IS NOT EXPECTED. TSK/RE
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177514, 177515.